We present a case of a 58-year-old female with multiple sclerosis on fingolimod, chronic migraine on fremanezumab, and history of cerebrovascular ischemic disease who was admitted for COVID-19 pneumonia. Neurology was consulted for worsening headache and dysphagia. A phone consultation was performed to limit exposure of the consulting service.
The patient had been taking fremanezumab for the past 1 year with excellent efficacy. Prior preventive therapies included topiramate and onobotulinum-toxin-A. She was taking gabapentin 300 mg in the morning and 600 mg at night and tizanidine 2 mg nightly for restless leg syndrome. Her headache day frequency prior to admission was four per month. She effectively used a combination analgesic pill containing butalbital-acetaminophen-caffeine four times per month. Triptans were contraindicated given history of cerebrovascular ischemic disease.
The patient’s presenting symptoms were cough, followed by fever, generalized weakness, and headache. She then developed shortness of breath. Her headache exacerbation progressively worsened, located in the occipital and frontal regions and described as throbbing and tight. She had nausea without emesis, poor appetite, photophobia, and phonophobia.
This was representative of her typical migraine attacks with a new feature of neck stiffness. The headache did not respond to her usual effective acute therapy at home. By the time she was admitted to the hospital, her headache was unbearable. She also noted dysphagia to pills prior to admission which she had experienced with prior multiple sclerosis flares. This was suspected to be a pseudo-exacerbation given that brain magnetic resonance imaging (MRI) with and without contrast only showed chronic lesions without new or acute enhancement.
During hospitalization, she experienced auditory hallucinations and displayed odd behaviors. This occurred in the setting of CNS active medications including intravenous diphenhydramine, promethazine, and prochlorperazine, as well as additional doses of gabapentin and first dose of lacosamide. Otherwise, she was alert and oriented although at times required prompting.
NSAIDs and steroids were not used for the treatment of headache given concern for potential worsening of COVID-19 symptoms. The patient had mild transaminitis which also initially precluded the use of valproic acid. Triptans and dihydroergotamines were contraindicated due to history of cerebrovascular ischemia. The patient’s headache exacerbation was so severe compared to symptoms of pneumonia that neurology was asked to provide symptomatic treatment recommendations. The features of neck stiffness, auditory hallucinations, and odd behaviors, as well as refractoriness to treatment, all suggested a possible secondary headache disorder such as meningoencephalitis from SARS-CoV-2.
Rescue treatment with acetaminophen 1 g intravenously and either prochlorperazine, promethazine, or ondansetron co-administered with diphenhydramine given every 8 h were ineffective. She had a robust response to the initial administration of lacosamide 200 mg intravenously, bringing her headache from a numeric rating of 10/10 to 2/10; however, this effect was not sustained and was not replicated with further dosing of lacosamide. Therefore, rapid titration of current and previously effective preventive medications was initiated. The patient’s home medication gabapentin was increased while monitoring for signs of over-sedation. Topiramate was also re-initiated initially at 50 mg twice daily (BID) with plan to increase to 100 mg BID the following day. Fremanezumab 225 mg was administered 2 weeks early. Lidocaine patch was applied to the back of the neck for pain and stiffness with some improvement. Opioids including morphine and hydromorphone were used sparingly and as a last resort given potential for respiratory compromise. COVID-19 pneumonia was treated with hydroxychloroquine and azithromycin. She had daily ECGs and continuous telemetry monitoring for QTc and PR prolongation.
The patient ultimately developed recurrent fevers and increasing oxygen requirements necessitating transfer to the intensive care unit and intubation. A lumbar puncture was not obtained to confirm or refute meningoencephalitis since it would not change management, and she had a brain MRI without new areas of enhancement including the leptomeninges. She continued to take lacosamide 200 mg twice daily and gabapentin 900 mg three times daily while in the intensive care unit and upon discharge from the hospital. One week post-hospitalization, her headache was resolved.